What Is Gabapentin, and How Is It Abused?
What is Gabapentin?
Gabapentin is a prescription medication used to help treat postherpetic neuralgia, a pain that people may develop after shingles.
It is also used as an adjunct medication to help with epileptic seizures. Mayo Clinic reports that brand names for gabapentin within the United States include Neurontin, FusePaq, Fanatrex, Gralise, and Gabarone.
Gabapentin is an analogue of the naturally occurring brain chemical GABA (gamma-aminobutyric acid), which works as a tranquilizer, quelling anxiety and reducing brain seizures. It is unclear exactly how gabapentin works in the brain and body.
Gabapentin may be on the rise as a drug of abuse, as the Drug and Poison Information Centre (DPIC) publishes multiple reports of this drug being used to create a marijuana-like “high,” to induce euphoria and sociability, and to promote relaxation as it is being used outside of the bounds of a legitimate and necessary prescription. It may also cause “zombie-like” effects when abused.
The National Institute on Drug Abuse (NIDA) reports that more than 7 percent of Americans aged 12 and older had abused a psychotherapeutic drug in 2015. NIDA further publishes that prescription and over-the-counter drugs are the most regularly abused drugs (after marijuana) by people aged 14 and older in the United States.
Who Abuses Gabapentin and Why?
Outside of its intended use, and by those wishing to mitigate withdrawal from other substances of abuse, per the journal Practical Pain Management.
Gabapentin may be particularly desirable to those who are dependent on alcohol, cocaine, or opioids, as it may help to smooth out withdrawal symptoms of these drugs in between doses.
In particular, gabapentin may reduce anxiety and help with relaxation during withdrawal from these substances. It may also be abused recreationally by people looking for a relaxing high, especially by those who abuse other drugs and/or alcohol.
When abused, gabapentin is typically taken in higher doses than would be prescribed. The tablets may be crushed and then snorted, or chewed up and swallowed, for a faster induction of the euphoric effects.
Taking high doses of gabapentin or taking it in a way other than as intended can increase the risk for a potentially life-threatening overdose. Blurred and double vision, diarrhea, slurred speech, respiratory distress, and dizziness are signs of a gabapentin overdose that requires immediate medical attention.
Spotting Gabapentin Abuse
The U.S. Food and Drug Administration (FDA) warns that Neurontin (one of the brand-name formulations of gabapentin) may cause suicidal thoughts and behaviors in those taking the drug licitly. When someone abuses it, this risk may increase. Additionally, as gabapentin is often abused simultaneously with other drugs and/or alcohol, side effects of each substance can be multiplied, intensified, and be particularly unpredictable.
It is helpful to be able to recognize when gabapentin is being abused in order to avoid future complications and potentially life-threatening consequences. Gabapentin abuse may begin with a legitimate prescription, be diverted from someone else with a prescription, or be taken illicitly or recreationally without a medical need or prescription.
Signs of gabapentin abuse can include:
- Going through a prescription of the drug too fast
- Taking higher doses at one time or more often than prescribed
- Seeking out a prescription for gabapentin after it is no longer medically necessary
- Exaggerating medical symptoms to try and get a prescription for the drug
- “Doctor shopping” or seeking out additional prescriptions from more than one doctor
- Crushing, chewing, or otherwise altering gabapentin medications to take them in a way other than as intended
- Evidence of empty pill bottles or drug paraphernalia
- Increased aggression, episodes of violence, or hostility
- Possible suicidal ideations
- Mood swings
- Heightened secrecy
- Changes in sleeping and eating habits
- A decline in physical appearance
- Social withdrawal and isolation
- Change in priorities and loss of interest in things that were especially important previously
- Shift in social circle
- Possible financial and legal difficulties
- Increased risk-taking behaviors
- Drop in school grades or production at work along with increased absences
- Potential increase in health problems
In addition to the risk for overdose and other potentially dangerous side effects, gabapentin is a medication that individuals can build up a tolerance to. With repeated use, the brain may get used to certain amounts of the drug and require people to take higher doses more often in order to keep feeling the desired effects. In time, this can result in drug dependence, as brain chemistry is altered from the drug’s repeated interaction.
Difficult withdrawal symptoms can crop up when gabapentin stops working in the bloodstream. Abdominal pain, disorientation, hostility, irritability, irregular heart rate, tremors, and agitation are symptoms of gabapentin withdrawal. Cravings and a desire to avoid withdrawal symptoms may lead a person to lose control over their drug use. Gabapentin use may become compulsory, and an individual may not be able to stop taking the drug without help.
Treating Gabapentin Abuse
Gabapentin is not a drug that should be stopped suddenly, and medical detox is often the first line of treatment. During medical detox, gabapentin dosage may be reduced slowly through a drug tapering schedule instead of stopping it “cold turkey.”
This can help to minimize the possible withdrawal symptoms. Medications may be used to manage specific withdrawal symptoms and drug cravings during medical detox as well.
Since polydrug abuse is so common with gabapentin misuse, specialized treatment and careful handling of pharmaceutical tools are important during treatment to minimize any potential drug interactions or complications.
Withdrawal duration and intensity of symptoms can be influenced by how much gabapentin a person took at one time; how often they took it; how it was taken (e.g., swallowed, snorted, etc.); other drugs that were taken simultaneously; any underlying medical or mental health issues; biological factors like metabolism; genetic vulnerabilities to addiction; age at first use; and environmental aspects, including level of stress in the home environment and exposure to trauma.
After a person is deemed physically stable, which is often attained through a medical detox program, therapy, counseling, and supportive measures are needed as part of a complete substance abuse treatment program.
Therapy sessions focus on learning new and healthier stress management and coping skills to prevent a return to drug use, or a relapse, while support groups foster peer networks that can provide lasting encouragement and hope.NIDA recommends that a person spend at least 90 days in a treatment program, whether it is outpatient or residential, or a combination of the two.
Both types of programs – those where a person stays on site for the duration of treatment (residential or inpatient) and those that are outpatient facilities where clients return home each night – use a variety of treatment modalities and methods that are deemed best suited to each individual. A detailed assessment and drug screening is usually completed prior to admission into a treatment program to ensure that it is the right fit.
Start Your Recovery Give us a Call
Get help now
Enter your information below and one of our outreach coordinators will contact you immediately.